Thunderstorm Wind, Sweetwater
- When
- June 12, 12:40 PM MST
- Where
- Sweetwater County, 15 mi SE of Green River
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.367, -109.265
A thunderstorm produced a 59 mph wind gust at the Little Bitter Creek weather station along US Highway 191 to the southeast of Green River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm produced a 59 mph wind gust at the Little Bitter Creek weather station along US Highway 191 to the southeast of Green River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 12, 11:40 AM MST, 1 hour earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 1240 PM MDT Thu Jun 12 2025 .KEY MESSAGES... - Scattered showers and thunderstorms are possible (30% chance) today over central and southern Wyoming. Wind gusts up to around 45 mph are the main hazard in stronger storms. - Showers and thunderstorm chances (30-60%), mainly east of the Divide, exist Friday afternoon and evening. Strong to severe thunderstorms are possible in and around Johnson County with large hail and strong winds being the primary hazards. - Elevated fire weather conditions exist each afternoon Friday through Sunday across southern Wyoming, with dry and windy conditions. - Hot and dry conditions continue into the weekend with isolated to scattered high elevation shower and thunderstorm chances (20-40%) across northern Wyoming. && .UPDATE... Issued at 1239 PM MDT Thu Jun 12 2025 Visible satellite imagery (18Z) shows Wyoming under mostly sunny skies with scattered diurnal cumulus development across the southern half of the state. Because of this abundant morning sunshine and expected 700mb temperatures around 12C, I have nudged today's afternoon high temperatures a few degrees warmer. The movement of the clouds shows Wyoming largely in southwesterly flow thanks to a building high over New Mexico. A weak embedded disturbance remains on track to traverse the region this afternoon and provide support aloft for isolated to scattered shower and thunderstorm chances (15-30% chance) across much of the area. Convection will largely be terrain induced and initiate across the higher elevations of southwest Wyoming during the afternoon and move northeast. The forecast remains on track that thunderstorms are not expected to be severe as instability remains modest with mean SBCAPE values largely around 500 J/kg and overall height rises. That being said, isolated stronger storms producing gusty outflows around 45 mph cannot be ruled out with dew point depressions between 40-50 mph and DCAPE values above 1000 J/kg, especially across southern Wyoming. The forecast remains on track for Friday with scattered showers and thunderstorms, mainly east of the Divide, during the afternoon with severe potential across Johnson County. A frontal boundary will situate itself roughly in the area of the I-25 corridor and northeastern CWA border. Backing winds east of the boundary will be able to tap into Gulf moisture and aid in destabilization of the environment with abundant heating (60-80% chance of SBCAPE values of at least 1000 J/kg). The primary threats remain being large hail and strong winds. There is uncertainty exactly where the boundary will line up and this will impact where storms initiate. If the boundary sets up farther east, there will be less moisture and thus less severe weather (especially hail) potential. && .DISCUSSION... Issued at 215 AM MDT Thu Jun 12 2025 The state remains in west to southwest flow today, with lingering moisture from yesterday. The morning remains quiet, though showers and thunderstorms will develop for this afternoon. Without a potent shortwave like yesterday, storms are expected to be weaker today. Hi- res models are developing the first storms of the day starting about noon off the Uinta Mountains, moving northeast into Sweetwater County. Storms then develop the next couple hours over Lincoln, Sublette, and Sweetwater Counties, moving northeast into other portions of the area through the afternoon and evening. Main hazard with these storms is wind; gusts near 45 mph are possible with the stronger storms, though would not be surprised to see some isolated gusts over 50 mph. Temperatures also remain on the warm side today, with highs in the upper 70s to mid-80s. Depending on cloud cover and storm coverage, Sweetwater County forecasted highs might be a bit too high, as extra clouds and storms would keep temperatures lower. Attention then turns to Friday. Southwest flow aloft increases, bringing warmer and drier air in, mainly to southwestern portions of the area. This will create elevated fire weather conditions across southern portions of the area, like over Sweetwater County, where minimum relative humidities are 10 to 15 percent. Afternoon winds also increase. The other concern Friday is severe weather, notably over northeast portions of the area, like Natrona and Johnson Counties. For these areas, the air will be more moist, with forecasted dew points in the upper 40s to near 60F degrees across northern Johnson County. A very subtle shortwave moves through the flow mid-afternoon Friday, providing the lift needed for stronger storms. Therefore, this will need to be monitored over the next day. Currently, the best dynamics look to remain just east of Johnson County, but a few strong to severe storms could develop in and around Johnson County. Hail and wind would be the main hazards. The synoptic pattern continues to be southwest flow aloft for Saturday and Sunday. Though a couple of afternoon showers are possible both days, mainly over northern Wyoming, the overall conditions will be warm and dry. Highs are forecasted in the 80s to low 90s. Elevated fire weather conditions also continue through the weekend. Long range models have a trough push through around Monday, which would bring cooler (but still warm) temperatures. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1115 AM MDT Thu Jun 12 2025 Weakly unstable west-southwest flow today is expected to bring isolated showers and thunderstorms back to western and central WY. PROB30s are in each TAF except KCOD/KWRL for late afternoon/early evening thunderstorms. Impacts today will be less than yesterday with possible outflow gusts from 35-45 kts. VFR conditions are generally expected at all TAF sites through the forecast period, though brief MVFR could occur under/around heavier storms. Storminess will first develop over SW WY (north of the Uintas), then move ENE, with lingering showers and storms over central WY past sunset. Some late showers may also impact KJAC from sunset through 13/06Z. Skies will clear from SW to NE early Friday morning, with gusty southwest winds developing across west/southwest WY into central WY after 13/18Z. Showers and thunderstorms will again develop between 13/20-21Z Friday afternoon, though more north and east than Thursday. Some of the storms northeast of a line from KPOY to KCPR may become strong/severe late Friday afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gerhardt DISCUSSION...Wittmann AVIATION...McDonald
Hazardous Weather Outlook National Weather Service Riverton WY 219 AM MDT Thu Jun 12 2025 WYZ001>020-022>030-131300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 219 AM MDT Thu Jun 12 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Showers and thunderstorms possible today, mainly across central and southern portions of the area. Main hazard is gusty winds, which could be 40 to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...Strong thunderstorms are possible across northern and eastern portions of the area, namely around Johnson County. Wind and hail are the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Riverton/Lander radar (KRIW), 200 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272161.